Kansas, 2011Drought in Kansas, May 10 to 24, 2011
May 10 to 24, 2011 · NWS ICT · 6 events in 6 counties and zones
An extended period of dry weather continued to worsen across portions of Central and South Central Kansas during the month of May, as some areas saw little or no appreciable amounts of rainfall. Areas north of Wichita dried out even further during the middle portion of the month, pushing areas in Central Kansas, into the severe drought category (D2).
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extended period of dry weather continued to worsen across portions of Central and South Central Kansas during the month of May, as some areas saw little or no appreciable amounts of rainfall. Areas north of Wichita dried out even further during the middle portion of the month, pushing areas in Central Kansas, into the severe drought category (D2).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 9, 10:50 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, May 9, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1150 PM CDT MON MAY 9 2011
.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MORE OF THE SAME THROUGH THE NEXT 24 HOURS...WITH CONTINUED
STOUT/GUSTY SOUTHERLY FLOW. INSERTED LLWS IN THE TAFS OVERNIGHT
DUE TO 50KT LLJ OUT OF THE SOUTHWEST. WEAK WIND SHIFT SHOULD PASS
THROUGH KRSL EARLY TUESDAY MORNING...ALLOWING WINDS TO GO LIGHT
OUT OF THE WEST.
ADK
&&
.PREV DISCUSSION... /ISSUED 647 PM CDT MON MAY 9 2011/
AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MUCH OF THE SAME THROUGH THE NEXT 24 HOURS...WITH CONTINUED STOUT
SOUTH/SOUTHWEST WINDS AND SCT HIGH CLOUDS STREAMING OVER THE AREA.
ONLY CONCERN WILL BE LLWS...AS SOUTH/SOUTHWESTERLY LLJ ABOVE
1500-2000 FT AGL GETS CRANKING AT 45-50 KTS LATER THIS EVENING.
MAY END UP AMENDING TO INCLUDE LLWS IN TAFS. OTHERWISE...COULD SEE
BRIEF/TRANSIENT HIGH MVFR VSBYS AT KCNU BETWEEN MIDNIGHT AND 6
AM...BUT THINKING THREAT IS TOO MARGINAL TO INCLUDE IN KCNU TAF.
OTHERWISE...WEAK WIND SHIFT WILL PASS THROUGH KRSL JUST BEFORE
SUNRISE...SWITCHING WINDS TO WEST/NORTHWESTERLY FOR A TIME
TUESDAY MORNING.
ADK
PREV DISCUSSION... /ISSUED 247 PM CDT MON MAY 9 2011/
DISCUSSION...
MAIN FORECAST CONCERNS: TEMPERATURES INTO WEDNESDAY AND
THUNDERSTORM/SEVERE WEATHER CHANCES TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.
TONIGHT-TUESDAY NIGHT:
DRYLINE WILL CONTINUE THE TREND OF DIURNAL MIXING EASTWARD TO EAST
OF THE KS TURNPIKE TUESDAY...WITH NIGHTLY RETREAT TO THE WEST
TONIGHT AND TUESDAY NIGHT. ELEVATED MIXED LAYER WILL LIKELY KEEP THE
DRYLINE CAPPED TONIGHT INTO TUESDAY. THE SHORT RANGE MODEL GUIDANCE
HINTS AT A WEAK DISTURBANCE EJECTING OUT OF MEXICO TUESDAY...WITH
THIS FEATURE MOVING ACROSS SOUTHEAST KS TUESDAY NIGHT. WILL MAINTAIN
SOME LOW PROBABILITIES FOR THUNDERSTORMS IN THE SOUTHEAST.
ANOMALOUSLY VERY WARM TEMPERATURES TO CONTINUE DURING THE PERIOD.
HIGHS TUESDAY IN MID-UPPER 90S FOR CENTRAL/SOUTH CENTRAL KS ARE
REASONABLE GIVEN PROGGED 1000-850 THICKNESSES AND VERY WARM START.
WEDNESDAY-FRIDAY:
THE UPPER LOW IS PROGGED TO SLOWLY EJECT OUT ACROSS THE PLAINS AS A
NEW UPPER LOW DIGS OFF THE PACIFIC NORTHWEST COAST. OUR BEST SHOT AT
RAIN (50-70%) OVER THE NEXT 7 DAYS WILL OCCUR WEDNESDAY INTO
WEDNESDAY NIGHT. THE ECMWF IS A LITTLE SLOWER MOVING THE UPPER TROF
EASTWARD AND APPEARS MORE REASONABLE GIVEN THE BLOCKY NATURE OF THE
UPPER PATTERN. THE DRYLINE IS PROGGED TO MIX EASTWARD TO JUST WEST
OF OUR WESTERN-MOST COUNTIES...SOUTHWARD INTO OKLAHOMA JUST WEST
OF I-135 BY 00Z THURS. THE NAM IS FURTHER NORTH WITH THE TRIPLE POINT
VERSUS THE GFS. 1000-850 FN CONVERGENCE INCREASES SHARPLY ALONG
THE DRYLINE IN THE 21Z-00Z TIMEFRAME WEDNESDAY AS MID-LEVEL
COOLING/HEIGHT FALLS SPREAD IN FROM THE WEST AND SURFACE WINDS BACK.
STRONG LOW-MID LEVEL SHEAR AND VERY STRONG INSTABILITY ARE
FAVORABLE FOR SUPERCELLS AND ORGANIZED SEVERE WEATHER WED PM/EVE.
WRAPAROUND CLOUDINESS/DIURNAL SHOWER CHANCES (20-30%) LOOK TO
TARGET MAINLY CENTRAL KS CLOSER TO THE UPPER LOW THURSDAY INTO
FRIDAY. TEMPERATURES LOOK TO FALL BACK CLOSER TO NORMAL FOR
THURSDAY AND FRIDAY.
SATURDAY-MONDAY:
UPPER TROFS WILL BE OVER THE EASTERN CONUS AND WESTERN STATES...WITH
UPPER RIDGING DEVELOPING FROM THE ROCKIES INTO THE HIGH PLAINS. A
SHORTWAVE WILL DROP FROM THE NORTHERN PLAINS/UPPER MIDWEST INTO THE
EASTERN CONUS UPPER TROF SUNDAY INTO MONDAY. IT WILL NOT BE OUT OF
THE QUESTION TO SEE SOME CONVECTION TRY TO DEVELOP WITHIN THE
MID-LEVEL BAROCLINIC ZONE ACROSS EASTERN KS SUNDAY NIGHT INTO
MONDAY...HOWEVER CHANCES APPEAR TOO LOW TO MENTION THIS FAR OUT.
TEMPERATURES LOOK TO BE NEAR SEASONAL AVERAGES FOR MID MAY.
JMC
CLIMATE...
RECORD HIGHS FOR TUESDAY MAY 10TH:
WICHITA... 100 IN 1967
RUSSELL... 99 IN 1967
SALINA.... 96 IN 1967
CHANUTE... 94 IN 1963
AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED ACROSS THE AREA FOR THE NEXT 24 HOURS. THE
ONLY CONCERN WILL BE GUSTY SOUTH WINDS DURING THE DAYLIGHT HOURS
WITH GUSTS TO 30 MPH POSSIBLE.
KETCHAM
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 70 96 68 88 / 10 10 10 60
HUTCHINSON 67 96 67 88 / 10 10 10 60
NEWTON 69 95 68 87 / 10 10 10 60
ELDORADO 70 94 68 87 / 10 10 10 50
WINFIELD-KWLD 71 94 69 88 / 10 10 10 50
RUSSELL 60 93 64 83 / 10 0 10 70
GREAT BEND 60 93 65 86 / 10 10 10 60
SALINA 68 95 67 86 / 10 10 10 60
MCPHERSON 68 95 67 87 / 10 10 10 60
COFFEYVILLE 71 91 70 84 / 10 10 20 40
CHANUTE 71 90 69 85 / 10 10 20 40
IOLA 71 89 69 86 / 10 10 20 50
PARSONS-KPPF 71 90 70 85 / 0 10 20 40
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 9, 6:17 PM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT MON MAY 9 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-110030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
717 PM CDT MON MAY 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT ACROSS
SOUTHEAST KANSAS. THE MAIN THREATS WILL BE HAIL TO NICKEL SIZE AND
WIND GUSTS TO 50 MPH.
THE GREATEST THREAT FOR THUNDERSTORMS DURING THE PERIOD IS ON
WEDNESDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AN ADVANCING
DRYLINE WEDNESDAY AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS
WEST OF INTERSTATE 135. THESE STORMS SHOULD MOVE
NORTHEAST...AFFECTING THE REMAINDER OF THE AREA DURING THE EVENING
AND OVERNIGHT HOURS WEDNESDAY. THE MAIN THREATS WITH THESE STORMS
WILL BE DAMAGING WINDS...LARGE HAIL...AND TORNADOES.
THERE IS A SLIGHT CHANCE OF LINGERING THUNDERSTORMS ON THURSDAY
ACROSS CENTRAL KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE
AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KRC/JMC/ADK
Drought, Butler
- When
- May 10, 12:00 AM CST to May 24, 12:00 AM CST
- Where
- Butler forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
A drought began to worsen across South Central Kansas during the middle portion of the month. The drought reached severe levels (D2) across the area during the week of May 10th and lasted until May 24th.
Drought, Marion
- When
- May 10, 12:00 AM CST to May 24, 12:00 AM CST
- Where
- Marion forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
A drought began to worsen across Central Kansas during the middle portion of the month. The drought reached severe levels (D2)across the area during the week of May 10th and lasted until May 24th.
Drought, Chase
- When
- May 10, 12:00 AM CST to May 24, 12:00 AM CST
- Where
- Chase forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
A drought began to worsen across Central Kansas during the middle portion of the month. The drought reached severe levels (D2) across the area during the week of May 10th and lasted until May 24th.
Drought, Russell
- When
- May 10, 12:00 AM CST to May 24, 12:00 AM CST
- Where
- Russell forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
A drought began to worsen across Central Kansas during the middle portion of the month. The drought reached severe levels (D2) across the area during the week of May 10th and lasted until May 24th.
Drought, Lincoln
- When
- May 10, 12:00 AM CST to May 24, 12:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
A drought began to worsen across Central Kansas during the middle portion of the month. The drought reached severe levels (D2) across the area during the week of May 10th and lasted until May 24th.
Drought, Saline
- When
- May 10, 12:00 AM CST to May 24, 12:00 AM CST
- Where
- Saline forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
A drought began to worsen across Central Kansas during the middle portion of the month. The drought reached severe levels (D2) across the area during the week of May 10th and lasted until May 24th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 10 to 11, 20112 deaths · 2 in hail · 22 events
- Flash Flooding and Flooding in Ohio, May 10 to 12, 20111 death · $385,000 · 1.75 in hail · 60 events
- Flash Flooding and Hail in Ohio, May 10 to 11, 2011$19 million · 1.75 in hail · 14 events
- Tornado and Hail in Minnesota, May 10, 2011$500,000 · EF1 · 64 events
- Flash Flooding and Hail in Kentucky, May 10 to 11, 2011$2.0 million · 1.75 in hail · 19 events
- Hail in South Carolina, May 10, 2011$296,000 · 4.5 in hail · 34 events
- Flash Flooding and Hail in West Virginia, May 10 to 11, 2011$530,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 10 to 11, 2011$112,000 · 1.25 in hail · 27 events
- Hail in Ohio, May 10, 2011$186,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Kentucky, May 10, 2011$66,000 · 2.75 in hail · 22 events
- Hail and Lightning Strike in Wisconsin, May 10, 2011$100,000 · 1 in hail · 2 events
- Hail in North Carolina, May 10, 2011$36,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312081, 312086, 312088, 312092, 312094, 312096.